Intracranial hemorrhage after coronary thrombolysis with tissue plasminogen activator.

Published

Journal Article

We analyzed the clinical, laboratory, and radiologic data in nine patients who sustained an intracranial hemorrhage (ICH) after receiving intravenous recombinant tissue plasminogen activator (rt-PA) and heparin for treatment of acute myocardial infarction (MI). Our purpose was to delineate the clinical and radiologic features of the ICHs, as well as to determine their potential risk factors and mechanisms.Among 1,700 patients with an acute MI treated with an investigational two-chain rt-PA, duteplase (Burroughs Wellcome Co., Research Triangle Park, NC), nine (0.53%) developed symptomatic ICH. Neurologic symptoms occurred between 7 and 96 hours after onset of rt-PA therapy. All patients received heparin concomitantly for prevention of coronary reocclusion. The activated partial thromboplastin times (aPTTs) in five of eight (63%) patients at onset of ICH were excessively prolonged (greater than two times control); hypofibrinogenemia occurred in only one of five (20%) patients tested; and thrombocytopenia was present in only one of the nine (11%) patients. Fibrin degradation products (FDPs) were elevated in all five patients tested. Minor hemorrhage (not requiring transfusion) outside the central nervous system occurred in five of the nine patients with ICH. The ICHs were often of lobar location and of moderate to large size. They occurred at multiple sites in three patients, and were fatal in four instances (44%).The incidence of ICH in this series was low, and consistent with figures reported from studies with alteplase in patients with acute MI. The mechanisms of these hemorrhages remain unclear; while hypofibrinogenemia was not a uniform finding, excessive prolongation of the aPTT and elevated FDPs may have contributed to the occurrence of ICH in some patients. Still unidentified local cerebrovascular factors may play an additional role in causing ICH. In order to further clarify the mechanisms of ICH in the setting of thrombolytic therapy, prospective data collection on probable risk factors for ICH in patients with acute MI treated with rt-PA will be required.

Full Text

Duke Authors

Cited Authors

  • Kase, CS; Pessin, MS; Zivin, JA; del Zoppo, GJ; Furlan, AJ; Buckley, JW; Snipes, RG; LittleJohn, JK

Published Date

  • April 1, 1992

Published In

Volume / Issue

  • 92 / 4

Start / End Page

  • 384 - 390

PubMed ID

  • 1558085

Pubmed Central ID

  • 1558085

Electronic International Standard Serial Number (EISSN)

  • 1555-7162

International Standard Serial Number (ISSN)

  • 0002-9343

Digital Object Identifier (DOI)

  • 10.1016/0002-9343(92)90268-g

Language

  • eng